Aspirin & asthma
One in five asthmatic patients are sensitive to aspirin. Yet, many are unaware.health and fitness Updated: Feb 20, 2004 20:18 IST
One in five asthmatic patients are sensitive to aspirin. Yet, many are unaware that they are at risk of a potentially life-threatening reaction known as aspirin-induced asthma, warn researchers in this week's BMJ.
Aspirin-induced asthma is a severe reaction to aspirin and other commonly used painkillers, but controversy exists over its prevalence.
The researchers analysed 21 studies of asthmatic patients and found the prevalence of aspirin induced asthma to be 21 per cent in adults and five per cent in children.
Most of these patients were also sensitive to over the counter non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen, naproxen, and diclofenac, but only seven per cent of them were sensitive to paracetamol.
Since aspirin and NSAIDs are often self prescribed, patients diagnosed with asthma should be alerted to the possibility of aspirin induced asthma by their healthcare professional, say the authors.
They recommend including simple, standardised warnings on packs of aspirin and NSAIDs, alerting asthmatic patients to the potential risks.
First Published: Feb 20, 2004 20:18 IST